One of the most common antidepressant side effects is weight change. Everyone responds differently to antidepressants; some people may gain weight during treatment, while others may lose weight. The exact link between antidepressants and weight depends on the type of drug you’re taking. Some antidepressants have more severe weight-related side effects than others. As always, talk with your doctor if you’re concerned about weight loss or gain during your depression treatment.

Antidepressant Weight Gain

As far as weight fluctuations go, weight gain is a far more common antidepressant complaint than weight loss. Some antidepressants are more likely to cause weight gain than others.

For example, tricyclic antidepressants (TCAs) are most likely to cause significant weight gain. TCAs block certain receptors in the brain, leading to an increase in appetite but a slower metabolic rate and a potential increase in carbohydrate cravings. However, TCAs are generally only prescribed if other depression treatment options don’t work.

Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed form of antidepressant. SSRIs may cause significant weight gain over a long treatment period, but weight may not change very much during a short-term treatment. According to Dr. Rob Danoff of MSN Health, the drug paroxetine (Paxil¨) is more likely to cause weight gain than other SSRIs.

What Causes Depression Weight Gain and Loss?

Although weight gain is often associated with antidepressants, that doesn’t always mean that the antidepressants actually cause the weight gain. A number of different factors contribute to weight gain during depression treatment. For example, some people experience a reduction in appetite and subsequent weight loss during depression. When they go through treatment, they often regain the weight they lost. In these cases, the weight gain is a positive change Ñ a good sign that the person is recovering well from depression.

However, studies have shown that antidepressants cause small changes in the brain that stimulate appetite, adjust how the body stores fat and increase cravings for sweets. These changes can lead to significant weight gain.

If weight gain is a concern of yours, talk to your doctor about your options. In the meantime, follow a healthy diet and exercise regularly. Exercise in particular has mental health benefits that can help relieve your depression symptoms.

Antidepressant Side Effects: Weight Loss

Although it’s not as common as weight gain, weight loss can also be a side effect of antidepressants. Some medications, particularly GABA (gamma-aminobutyric acid), are more likely to cause weight loss than others. GABA affects the pituitary gland and stimulates growth hormone, which assists in building muscle and burning fat.

Weight loss may also occur naturally if a person was overeating while depressed and experienced some depression weight gain. As the depression improves, the urge to overeat slowly tapers off, leading to weight loss.

Resources

Danoff, R. (2010). Expert advice: Antidepressants and weight gain. Retrieved May 4, 2010, from the MSN Health and Fitness website: health.msn.com/health-topics/depression/articlepage.aspx?cp-documentid=100144756.

Depression Guide Staff. (2005). Antidepressant weight gain: Do antidepressant cause weight gain? Retrieved May 4, 2010, from the Depression Guide website: www.depression-guide.com/antidepressant-weight-gain.htm.

Hall-Flavin, D.K. (2008). Can antidepressants cause weight gain? Retrieved May 4, 2010, from the Mayo Clinic website: www.mayoclinic.com/health/antidepressants-and-weight-gain/AN01396.

LeMouse, M. (2010). What is the best antidepressant for weight loss? Retrieved May 4, 2010, from the Health Guidance website: www.healthguidance.org/entry/11413/1/What-Is-the-Best-Antidepressant-for-Weight-Loss.html.

 Posted on : June 12, 2014